Alert archive / Colorado / Severe Thunderstorm Warnings in 2019
Severe Thunderstorm Warning 53, NWS Denver/Boulder, CO
NWS Denver/Boulder, CO issued this severe thunderstorm warning at Jun 4, 2019, 3:36 PM MDT for Lincoln County, Colorado. It was in force for 27 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 4, 2019, 3:36 PM MDT (21:36 UTC)
- Expired
- Jun 4, 2019, 4:03 PM MDT
- In force
- 27 min
- Issued by
- NWS Denver/Boulder, CO
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 60.0 mph
County Lincoln County, CO
The radar
The Pueblo radar (KPUX), 75 km from the middle of the area, began a volume at 21:36 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 4, 3:37 PM MDT | HAIL 1 | 9 E Karval, CO |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 1 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Denver, CO (KDEN), launched 12:00Z, 9.6 hours before the alert went out and 131 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2475 m above ground
- 0-6 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- -13 m²/s²
- 0-3 km storm-relative helicity
- 19 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
406
WUUS55 KBOU 042136
SVRBOU
COC073-042215-
/O.NEW.KBOU.SV.W.0053.190604T2136Z-190604T2215Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Denver CO
336 PM MDT Tue Jun 4 2019
The National Weather Service in Denver Colorado has issued a
* Severe Thunderstorm Warning for...
Southeastern Lincoln County in east central Colorado...
* Until 415 PM MDT.
* At 335 PM MDT, a severe thunderstorm was located 4 miles northeast
of Karval, or 35 miles south of Limon, moving east at 25 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees. Hail damage to
vehicles is expected.
* Locations impacted include...
Boyero and Wild Horse Point.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3854 10353 3896 10351 3894 10316 3853 10317
TIME...MOT...LOC 2135Z 281DEG 21KT 3878 10347
HAIL...1.25IN
WIND...60MPH
$$
RPK1 follow-up statement
456
WWUS55 KBOU 042203
SVSBOU
Severe Weather Statement
National Weather Service Denver CO
403 PM MDT Tue Jun 4 2019
COC073-042213-
/O.CAN.KBOU.SV.W.0053.000000T0000Z-190604T2215Z/
Lincoln CO-
403 PM MDT Tue Jun 4 2019
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN LINCOLN COUNTY IS
CANCELLED...
The storm which prompted the warning has moved out of the area.
Therefore, the warning has been cancelled.
LAT...LON 3854 10353 3896 10351 3894 10316 3853 10317
TIME...MOT...LOC 2203Z 281DEG 21KT 3875 10326
$$
RPKWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 4, 10:52 AM MDT, 4 hours 44 minutes earlier.
Area forecast discussion, Jun 4, 10:52 AM MDT, 4 hours 44 minutes before
Area Forecast Discussion National Weather Service Denver/Boulder CO 1052 AM MDT Tue Jun 4 2019 .UPDATE... Issued at 1037 AM MDT Tue Jun 4 2019 Synoptic scale pattern for today is shaping up for something similar to yesterday. A weak and slow moving trough of low pressure over the desert southwest will begin to influence the region by late this afternoon and evening as subtle QG ascent begins to enter much of northern CO. Somewhat similar to yesterday, there is a very weak batch of showers in southwesterly flow aloft over northeast AZ on the west side of the upper jet. This will gradually head northeastward and fire off the diurnal showers and storm for this afternoon. Short range models indicate the shower and storm initiation over the CO mountains in the 17-19z timeframe. These should move onto the lower elevations and strengthen after 20z as they encounter weak to moderate ML cape values in the 400-1000 J/kg range. Again, highest capes expected to reside along the Cheyenne and Palmer Ridges. To our north, currently watching a weak cool surge entering central/southern WY which should enter the northeast CO plains during the mid to late afternoon. There is currently some showers and weak convection, extending from Casper to Rapid City, associated with wave over the northern high plains that forces the front south. No significant temperature change associated with the boundary however as temps are near isothermal from Denver to Jordan, MT. Currently some debate on whether this surface surge even makes it to the Front Range and DIA vicinity with northeast winds, but the feature does pool some higher capes over the far northeast counties near the CO/NE. Sounding profiles with expected MaxTs look to support mostly small hail, but hail up to 1 inch will be possible along the Palmer and eastern plains with and the possibility for gusts to 50mph. Gusty storms look to be the main threat along the northern Urban Corridor and foothills. For tonight and into Wednesday, the upper low begins to move into New Mexico setting up for Wednesday's slightly cooler and potentially wetter weather picture. By the late tonight period, models consistent in drawing some subtropical moisture northward into the Rockies and central high plains as southwest flow aloft latches on to some mid and upper level moisture from afternoon and evening convection over the higher terrain of Mexico. Precipitable water values for Wednesday over NE CO are still projected at the high end of climatological averages, so something to watch for Wednesday along with depth of warm layer, which is expected to be thin. Models are still consistent in showing weak easterly flow up to the mid-levels across eastern CO, but at this time, not moved toward significant hydro issues Wednesday afternoon/eve. && .SHORT TERM...(Today and tonight) Issued at 315 AM MDT Tue Jun 4 2019 A nearly stationary upper cutoff low over the southern California and southwestern Arizona state borders will push east over the New Mexico state line by early Wednesday morning. The upper trough extending northeast into Wyoming will push in north-northwesterly winds into the area this morning, which should limit max temperatures to yesterdays readings if not a couple degrees cooler. This northerly push will limit CAPEs, with values less than 1000 J/kg except for down over Lincoln County and up near the Nebraska state border. Still looking for afternoon convection to fire over the high terrain, mainly south of I70, then spread northeast across the plains. Environment will still allow scattered storms that can produce brief heavy rain, small hail and strong gusty outflow winds. Feel like the threat of severe strength storms are low, and if one does, it will have the best chance to fire near the Palmer Divide and move east into the higher CAPE environment of Lincoln County. Here the storms could produce larger hail. The storms should last into the early evening heading east into the Great Plains, and be clear by midnight as subsidence on the back of the passing trough moves overhead. As the upper low moves into western New Mexico over night, easterly flow pushing north into the area may bring some patchy fog into Lincoln County towards sunrise. .LONG TERM...(Wednesday through Monday) Issued at 315 AM MDT Tue Jun 4 2019 An upper level trough will push slowly eastward across the Central and Southern Rockies on Wednesday. The latest runs have stopped their northward trends. Thus, the best, but still weak, forcing remains to our southeast through Wednesday evening. That said, precipitable water values and chances of locally heavy rainfall will be increasing with weak but persistent east/southeast flow from the surface through ~500 mb. Latest models have remained fairly consistent with bringing PW values up to 1 inch close to the Front Range. That's on the historical maxes for this time of year. In addition, steering winds are very weak at 5 mph or less. Thus, any stronger pulse storms will have potential to produce a brief period of heavy rain. The wrong storm on top of a recent burn scar could produce some minor flooding with a quick three quarters to 1 inch of rain in less than 30 minutes. Street flooding may also occur from stronger storms if they drift off the foothills or develop in the I-25 Urban Corridor during the afternoon. Warm cloud depth is only about 1500-2000 feet, and isolated nature of the stronger storms would preclude the need for any Hydrologic Watches at this time. On Thursday, the upper level trough shifts slowly east, with the trough axis passing through most of our forecast area. Shower and storm development will be more limited on the back side of this feature, but still can't rule out isolated to scattered coverage. Ridging will then build across Colorado on Friday, and sufficient subsidence and drying should provide dry conditions. The GFS seems overaggressive with regards to convective development in the latest runs. Saturday will see a drier west/southwest flow develop ahead of the next deep trough in the northern Rockies, keeping temperatures just a few degrees above normal over our forecast area. That next trough, however, will bring a cold front and cooler temperatures to our forecast area for Sunday into Monday. Highs should drop back closer to the 70F degree mark across the plains, rather than the lower 80s more common in recent days. We're unsure of how much moisture and instability could back against the foothills, but still some chance of showers and storms as we head into the early to mid part of next week. && .AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon) Issued at 1037 AM MDT Tue Jun 4 2019 No significant changes to weather or local TAFs as trends are still in line. Showers and thunderstorms are expected to move off the higher terrain by 20z where there will be a threat of rain, hail and gusty winds once storms reach the lower elevations and better moisture. Storms movement over and near the terminals is expected be at a east to northeasterly direction this afternoon. Storms expected to diminish is strength and coverage after 02z with a trend back to drainage winds expected by 06z. && .BOU WATCHES/WARNINGS/ADVISORIES... None. && UPDATE...Fredin SHORT TERM...Kriederman LONG TERM...Barjenbruch AVIATION...Fredin
Hazardous weather outlook, Jun 4, 10:56 AM MDT, 4 hours 40 minutes before
Hazardous Weather Outlook National Weather Service Denver/Boulder CO 1056 AM MDT Tue Jun 4 2019 COZ030>051-051700- Jackson County Below 9000 Feet- West Jackson and West Grand Counties Above 9000 Feet- Grand and Summit Counties Below 9000 Feet- South and East Jackson/Larimer/North and Northeast Grand/ Northwest Boulder Counties Above 9000 Feet- South and Southeast Grand/West Central and Southwest Boulder/ Gilpin/Clear Creek/Summit/North and West Park Counties Above 9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet- Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear Creek/Northeast Park Counties Below 9000 Feet- Central and Southeast Park County- Larimer County Below 6000 Feet/Northwest Weld County- Boulder And Jefferson Counties Below 6000 Feet/West Broomfield County- North Douglas County Below 6000 Feet/Denver/West Adams and Arapahoe Counties/East Broomfield County- Elbert/Central and East Douglas Counties Above 6000 Feet- Northeast Weld County-Central and South Weld County-Morgan County- Central and East Adams and Arapahoe Counties- North and Northeast Elbert County Below 6000 Feet/North Lincoln County- Southeast Elbert County Below 6000 Feet/South Lincoln County- Logan County-Washington County-Sedgwick County-Phillips County- 1056 AM MDT Tue Jun 4 2019 This hazardous weather outlook is for northeast and north central Colorado. .DAY ONE...Today and Tonight Scattered showers and thunderstorms can be expected again this afternoon and persist into the early evening hours. The main threats will be gusty winds to 50 mph, brief rain and small hail. There is a slight chance of a severe storm further east across the plains. The main impacts with these stronger storms will be hail up to 1 inch in diameter, heavy rain and damaging winds to 60 mph. Storms will diminish by later this evening with clearing skies overnight. .DAYS TWO THROUGH SEVEN...Wednesday through Monday More numerous showers and thunderstorms are expected to develop in the forecast area Wednesday afternoon and evening, along with a threat of locally heavy rainfall. Stronger storms will be capable of producing brief but heavy rainfall, with up to 1 inch of rain in 30 minutes or less. This may produce minor flooding in recent burn scars, and street flooding should a stronger storm occur in the urbanized I-25 Corridor. Thursday will be another cool day with isolated showers and storms, before a warm up begins on Friday and continues into Saturday. The next cold front is expected to arrive Saturday night bringing cooler temperatures for Sunday and Monday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated today or tonight.
In the hours before
Special weather statement, Jun 4, 1:37 PM MDT, 1 hour 59 minutes before
Special Weather Statement
National Weather Service Denver CO
137 PM MDT Tue Jun 4 2019
COZ041-047-042000-
Elbert/Central and East Douglas Counties Above 6000 Feet CO-
Southeast Elbert County Below 6000 Feet/South Lincoln County CO-
137 PM MDT Tue Jun 4 2019
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN ELBERT COUNTY UNTIL
200 PM MDT...
At 136 PM MDT, Doppler radar was tracking a strong thunderstorm 9
miles south of Simla, or 25 miles southwest of Limon, moving east at
30 mph.
Penny size hail and wind gusts up to 50 mph will be possible with
this storm.
Locations impacted include...
Kutch.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3888 10406 3904 10406 3911 10404 3910 10373
3887 10374
TIME...MOT...LOC 1936Z 275DEG 26KT 3901 10403
RPKSpecial weather statement, Jun 4, 2:31 PM MDT, 1 hour 5 minutes before
Special Weather Statement
National Weather Service Denver CO
231 PM MDT Tue Jun 4 2019
COZ047-042100-
Southeast Elbert County Below 6000 Feet/South Lincoln County CO-
231 PM MDT Tue Jun 4 2019
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN ELBERT AND
SOUTHWESTERN LINCOLN COUNTIES UNTIL 300 PM MDT...
At 230 PM MDT, Doppler radar was tracking a strong thunderstorm 10
miles south of Kutch, or 37 miles south of Limon, moving southeast at
30 mph.
Penny size hail and wind gusts up to 50 mph will be possible with
this storm.
Locations impacted include...
Forder, Kutch and Punkin Center.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3862 10405 3885 10406 3899 10391 3880 10356
3852 10389
TIME...MOT...LOC 2030Z 300DEG 25KT 3874 10390
RPKSpecial weather statement, Jun 4, 3:27 PM MDT, 9 minutes before
Special Weather Statement
National Weather Service Denver CO
327 PM MDT Tue Jun 4 2019
COZ047-042200-
Southeast Elbert County Below 6000 Feet/South Lincoln County CO-
327 PM MDT Tue Jun 4 2019
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN LINCOLN COUNTY UNTIL
400 PM MDT...
At 326 PM MDT, Doppler radar was tracking a strong thunderstorm near
Karval, or 34 miles south of Limon, moving east at 25 mph.
Penny size hail and wind gusts up to 50 mph will be possible with
this storm.
Locations impacted include...
Karval and Boyero.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3865 10368 3897 10352 3892 10316 3870 10316
3869 10317 3867 10317 3860 10319
TIME...MOT...LOC 2126Z 278DEG 23KT 3878 10352
RPKThe office that day
Everything else NWS Denver/Boulder, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 3, 6:14 PM MDT | Special Weather Statement | BOU | Logan | 16 min |
| Jun 3, 6:50 PM MDT | Severe Thunderstorm Warning | BOU | Phillips | 40 min |
| Jun 4, 1:37 PM MDT | Special Weather Statement | BOU | Lincoln | 23 min |
| Jun 4, 2:31 PM MDT | Special Weather Statement | BOU | Lincoln | 29 min |
| Jun 4, 2:37 PM MDT | Severe Thunderstorm Warning | BOU | Lincoln | 23 min |
| Jun 4, 3:27 PM MDT | Special Weather Statement | BOU | Lincoln | 33 min |
Nearby
Severe Thunderstorm Warnings in Colorado, 2019Every severe thunderstorm warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.